Ohio, 2004

Winter Storm in Ohio, January 26 to 27, 2004

January 26 to 27, 2004 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure moved across Northwest Ohio early on January 27th and moved over the west end of Lake Erie during the middle part of the morning. Freezing rain associated with the low began during the evening of the 26th and continued into the 27th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across Northwest Ohio early on January 27th and moved over the west end of Lake Erie during the middle part of the morning. Freezing rain associated with the low began during the evening of the 26th and continued into the 27th. Some snow mixed with the freezing rain beginning during the early morning hours. The precipitation tapered off around midday. Ice accumulations of at least one quarter inch along with one or two inches of snow were reported across much of Lucas, Wood and Ottawa counties. Many accidents resulted from this event. There were also a few reports of downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 26, 3:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 26, 3:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EST MON JAN 26 2004

WINTERY MIX PCPN TO CONT TNGT WITH MNLY IP/ZR...SOME MXD SNOW FAR N.
ALSO FAR S MAY CHNG TO R BUT WITH CD TEMPS IN PLACE AND ELY FLOW
CONTG OVRNGT WL BE DIFFICULT TO WRM UP.  WL KP PCPN MXD OVRNT FOR
NOW. AREA MOD ZR/IP MOVD THRU MNN MFD CLE AREA MID AFTN WITH AN
TSTMS ALSO BEING OBSRVD. EXPCT MOST PCPN TO BE LGT OVRNGT...IN ADV
CAT BUT CUD BE QUITE ICY SOME AREAS. STG S/W MOVG FROM SRN PLAINS
TNGT MOVG THRU NRN OH TUE AFTN ERY TUE NITE. ETS/GFS FAIRLY SIMILAR
SOLN IN SHORT TERM AND MOVG IT LITTLE FURTHERN N THAN PREV RUNS.
WITH CD AIR IN PLACE STILL MXD PCPN TUE MRNG...INCLDG R S- CNTRL
AREAS...WILL CHNG TO ALL SNOW. EXPECT HEAVIER SNOW TO BE N AND E
CWA. MUCH OF AREA 1 TO 2 INCHES BUT FAR E 2 TO 4 AND FAR NRN AREAS 2
TO 3. STG UVV MTN GETS GOING E TMRW AFTN AND EVNG...AREA WILL HAVE
TO BE WATCH FOR UPGRADE TO WRNG BUT ADV COVERS OK NOW.

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WX ADVISORY THRU TUE FOR ALL ZNS.
PA...WINTER WX ADVISORY THRU TUE FOR ALL ZNS.
Hazardous weather outlook, Jan 26, 6:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EST MON JAN 26 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261300-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
600 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY...

LOW PRESSURE IN THE LOWER MISSISSIPPI VALLEY MOVING TOWARD OHIO WILL
PRODUCE A LIGHT MIXTURE OF FREEZING RAIN...SLEET AND SOME SNOW OVER
THE AREA TODAY AND TONIGHT.  SNOW ACCUMULATION THROUGH TONIGHT WILL
GENERALLY BE AN INCH OR LESS AND MAINLY FOR AREAS CLOSE TO LAKE
ERIE. AROUND A TENTH OF AN INCH OF ICING FROM THE FREEZING RAIN IS
POSSIBLE FOR THE ENTIRE AREA THROUGH TONIGHT

.DAYS TWO THROUGH SEVEN...

THE LIGHT MIXTURE WILL CHANGE TO ALL SNOW FROM WEST TO EAST ACROSS
THE REGION ON TUESDAY.  THE SNOW WILL CONTINUE INTO TUESDAY NIGHT
AND TAPER TO SCATTERED SNOW SHOWERS.  TOTAL NEW SNOW ACCUMULATION BY
LATE TUESDAY NIGHT SHOULD RANGE FROM 2 TO 5 INCHES FOR MOST OF THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Lucas

When
January 26, 7:00 PM EST to January 27, 12:00 PM EST
Where
Lucas forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 26, 7:00 PM EST to January 27, 12:00 PM EST
Where
Ottawa forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
January 26, 7:00 PM EST to January 27, 12:00 PM EST
Where
Wood forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386386, 5386387, 5386388.